Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 238, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2016, 3:30 PM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2016, 3:30 PM CDT (20:30 UTC)
- Expired
- Oct 4, 2016, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WUUS53 KTOP 042030
SVRTOP
KSC027-041-061-161-042115-
/O.NEW.KTOP.SV.W.0238.161004T2030Z-161004T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN RILEY COUNTY IN NORTHEASTERN KANSAS...
NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABILENE...
MOVING NORTHEAST AT 50 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...SOLOMON...WAKEFIELD...RILEY...MILFORD...MILFORD LAKE...
KEATS...MOONLIGHT AND TALMAGE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 285.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH
CENTRAL... NORTHEASTERN...EAST CENTRAL AND CENTRAL KANSAS.
LAT...LON 3893 9737 3894 9737 3942 9699 3923 9665
3882 9730 3887 9737 3891 9737 3892 9738
3893 9738
TIME...MOT...LOC 2029Z 211DEG 44KT 3893 9725
HAIL...1.50IN
WIND...60MPH
$$
272 follow-up statements
976
WWUS53 KTOP 042059
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT TUE OCT 4 2016
KSC027-041-061-161-042115-
/O.CON.KTOP.SV.W.0238.000000T0000Z-161004T2115Z/
GEARY-CLAY-RILEY-DICKINSON-
359 PM CDT TUE OCT 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN GEARY...SOUTHEASTERN CLAY...WEST CENTRAL RILEY AND
NORTH CENTRAL DICKINSON COUNTIES...
AT 359 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF WAKEFIELD...MOVING NORTHEAST AT 50 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WAKEFIELD...RILEY AND MILFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH
CENTRAL... NORTHEASTERN...EAST CENTRAL AND CENTRAL KANSAS.
LAT...LON 3942 9699 3928 9674 3902 9710 3908 9726
TIME...MOT...LOC 2059Z 219DEG 42KT 3914 9709
HAIL...1.50IN
WIND...60MPH
$$
27646
WWUS53 KTOP 042110
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT TUE OCT 4 2016
KSC027-041-061-161-042120-
/O.EXP.KTOP.SV.W.0238.000000T0000Z-161004T2115Z/
GEARY-CLAY-RILEY-DICKINSON-
410 PM CDT TUE OCT 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GEARY...
SOUTHEASTERN CLAY...WEST CENTRAL RILEY AND NORTH CENTRAL DICKINSON
COUNTIES WILL EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH
CENTRAL... NORTHEASTERN...EAST CENTRAL AND CENTRAL KANSAS.
LAT...LON 3942 9699 3928 9674 3902 9710 3908 9726
TIME...MOT...LOC 2109Z 211DEG 44KT 3914 9709
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:46 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Oct 4, 1:46 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 146 PM CDT TUE OCT 4 2016 .SHORT TERM...(This evening through Wednesday) Issued at 145 PM CDT Tue Oct 4 2016 Isentropic lift continues across portions of eastern KS, which has supported scattered showers and a few storms. This lift may persist in eastern KS through the afternoon hours. The cold front is currently moving through central KS and will be the focus for storm development around 2 to 3 pm. Ml cape should be on the order of 1500 to 2000 j/kg ahead of the front. There is an expansive cloud shield currently over the area therefore some clearing will be necessary to increase the instability and weaken the cap. The deep layer shear is expected to be between 40 to 50 kt. Hodographs show slight curvature in the lowest levels with the directional shear. A majority of the models have 0-1 km SRH at least 100 m2/s2. Discrete supercells will be possible after initialization and a few hours afterwards. Expect large hail, damaging wind, and tornadoes will be threats through about 7-9 pm. The best locations for these threats will be along and east of highway 81 and west of a line from Hiawatha to Emporia. These discrete storms may try to merge or become bowing segments into the early evening. The 0-3 km shear vector around 30 kt will be orientated out of the southwest. Any bowing segment that becomes perpendicular to this vector could be capable of producing mesovorticies and severe wind gusts. Storm motion are forecasted to be about 40 kt so there may be quick evolution across eastern KS. Eastern KS is where the storms should form into a line at which the wind threat will continue through roughly 9 to 12 pm. The main concern will be the decrease in instability in far eastern KS and how elevated the storms become during that time frame. Brief periods of heavy rainfall will be possible and the area of concern will be Ottawa through Republic counties where over 2 inches of rain fell this morning. Otherwise widespread flooding is not expected at this time. Localized areas of 2 to 3 inches can not be ruled out if any cells can manage to train. .LONG TERM...(Wednesday night through Tuesday) Issued at 145 PM CDT Tue Oct 4 2016 By Wednesday evening the surface low will be located in south central Kansas. Southerly flow will keep dewpoints in the lower to mid 60 range, especially in portions of east central Kansas. Late evening into overnight a southwest to northeast oriented LLJ is forecast to increase over eastern Kansas and veer through the night. Scattered thunderstorms will be possible overnight as isentropic ascent increases over east central Kansas. A stout cap has been persistent in models over the past couple days which may inhibit surface based storms if it does not weaken enough Wednesday night. CAPE of 1000-1500 J/kg and strong effective shear of over 40 knots would indicate severe storms would be possible with any development with hail being the main threat overnight into the early morning hours. By Thursday morning the main trough axis will be just west of the Rockies, shifting eastward through the afternoon. Portions of northeast Kansas will be in the warm sector Thursday afternoon ahead of the surface front. Parameters will be favorable for severe weather including shear up to 40 knots over the area. For now, it looks like the main threats will be hail, transisitioning into a wind threat with any quickly moving storms as the front moves through the area in the afternoon, exiting by mid-evening. Lingering precipitation behind the front should exit the area Friday. Temperatures will be at their warmest on Thursday before the frontal passage. Expect a significant cool down Friday with highs only reaching into the lower and mid 60s. Lows on Saturday morning will also be much more brisk than of late, in the upper 30s and lower 40s. From here, another slight warm up expected through the end of the period getting back into the middle 70s by Tuesday. Weekend looks to remain dry as high pressure sits over the central US, with slight chance POPs returning Sunday night to the end of the period. With models not in very good agreement after the weekend, confidence in these chances is low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1205 PM CDT Tue Oct 4 2016 TAF period consists of 2 concerns: thunderstorms and ground fog. T-Storms are expected to develop this afternoon and impact MHK between 21Z-02Z and the Topeka terminals between 23Z-04Z. Winds may become gusty at 35+ mph along with brief vsby reduction due to heavy rainfall. Ground fog then becomes a concern after 09Z through 13Z as LIFR vsby is expected at all terminals, possibly VLIFR. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Heller AVIATION...Baerg
Hazardous weather outlook, Oct 4, 2:10 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 210 PM CDT TUE OCT 4 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-051915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 210 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. TORNADOES WILL ALSO BE POSSIBLE, ALONG WITH LOCALLY HEAVY RAINFALL. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE ALONG AND EAST OF HIGHWAY 81 AND WEST OF A LINE FROM HIAWATHA TO EMPORIA MAINLY BETWEEN 3 AND 7 PM. FARTHER EAST THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS THROUGH THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT, AND THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO BE STRONG TO SEVERE WITH HAIL BEING THE MAIN HAZARD. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN THURSDAY AFTERNOON AND EARLY EVENING, WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Oct 4, 10:19 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 AM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM HEAVY RAIN NNE MINNEAPOLIS 39.12N 97.70W
10/04/2016 M1.30 INCH OTTAWA KS TRAINED SPOTTER
THROUGH 10 AM
&&
BBAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:44 AM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Oct 4, 9:28 AM CDT | Special Weather Statement | TOP | Riley | 32 min |
| Oct 4, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 39 min |
| Oct 4, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 49 min |
| Oct 4, 4:32 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 43 min |
| Oct 4, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 27 min |
| Oct 4, 4:54 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 51 min |
| Oct 4, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 22 min |
| Oct 4, 5:23 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 52 min |
| Oct 4, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 34 min |
| Oct 4, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 42 min |
| Oct 4, 5:51 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa | 3 hr |
| Oct 4, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 35 min |
| Oct 4, 6:28 PM CDT | Tornado Warning | TOP | Clay, Riley, Washington | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.